Ohio, 2008

Damaging Wind in Ohio, June 29, 2008

June 29, 2008 · NWS CLE · 1 event in 1 county or zone

A strong area of low pressure tracked east through Ontario and the associated cold front moved through the area. Showers and thunderstorms developed quickly across northeast Ohio during the morning hours and tracked into northwest Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A strong area of low pressure tracked east through Ontario and the associated cold front moved through the area. Showers and thunderstorms developed quickly across northeast Ohio during the morning hours and tracked into northwest Pennsylvania. Additional scattered showers and thunderstorms developed throughout northern Ohio during the midday hours and continued eastward ahead of the cold front. The showers and thunderstorms pushed eastward out of the area late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 29, 6:44 AM EST, 5 hours 36 minutes earlier.

Area forecast discussion, Jun 29, 6:44 AM EST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
744 AM EDT SUN JUN 29 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING ACROSS THE NORTHERN GREAT LAKES WILL
MOVE INTO SOUTHERN QUEBEC TODAY...DRAGGING A COLD FRONT ACROSS THE
AREA. SEVERAL TROUGHS WILL ROTATE ACROSS THE EASTERN GREAT LAKES
TONIGHT INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LEADING EDGE OF THE COLD FRONT INTO NORTH CENTRAL OHIO...BROKEN LINE
OF TSRA BUILDING NORTH ALONG THE FRONT INTO SRN IN.  NOT SURE HOW
FAR NORTH IT WILL MAKE IT THIS MORNING.  SECONDARY TROUGH NOW
EXTENDING FROM THE CENTRAL GREAT LAKES INTO NRN IL WILL SWING ACROSS
THE AREA THIS AFTERNOON.  MUCH BETTER CHANCE FOR SHOWERS OR TSRA
WITH THE TROUGH THIS AFTERNOON.  WENT WITH THE SLIGHTLY COOLER MET
TEMPS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
FALL PATTERN SETS UP FOR THE EARLY PART OF THE WORK WEEK AS LARGE
UPPER TROUGH MOVES SLOWLY ACROSS THE LAKES...WITH A SERIES OF SHORT
WAVES MOVING ACROSS THE AREA.  IN ADDITION 850 TEMPS DROP TO 5C
MONDAY...AND WITH A LAKE TEMP AROUND 20C COULD SEE SOME TSRA IN
ADDITION TO THE SHOWERS.  AT THIS POINT WILL JUST GO LIKELY POPS ERN
HALF OF THE AREA WITHOUT TRYING TO TIME THE SHORT WAVES.  GRADUAL
IMPROVEMENT TUESDAY AS HIGH BUILDS IN.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
MAIN FEATURE OF THE EXTENDED FORECAST IS A CONTINUATION OF THE
TROUGH IN THE EAST AND COLD FRONTAL PASSAGE. GFS IS NOW FASTER WITH
THE FRONT PUSHING IT SOUTH OF THE AREA THURSDAY MORNING. 00Z ECMWF
IS A BIT SLOWER WITH FRONTAL PASSAGE ON THURSDAY. ECMWF CONTINUES TO
STALL THE COLD FRONT LATE IN THE WEEK OVER THE OHIO VALLEY AND HAS
BEEN CONSISTENT IN DEVELOPING A WAVE ON THE FRONT AND RETURNING
SHOWERS/STORMS TO THE ENTIRE FORECAST AREA ON FRIDAY...THE FOURTH OF
JULY. GFS DRIVES THE FRONT FARTHER SOUTH AND KEEPS THE SHOWER
ACTIVITY SOUTH OF THE FORECAST AREA. GIVEN THE NW FLOW ALOFT AND THE
BUILDING HIGH ACROSS EASTERN CANADA I FAVOR A DRIER SOLUTION
ALTHOUGH I CANNOT RULE OUT A CHANCE OF SHOWERS/STORMS ESPECIALLY
ACROSS THE SOUTHERN COUNTIES...SO FOR NOW I WILL CONTINUE WITH 20-30
POP (SLIGHT CHANCE/CHANCE) FORECAST THURSDAY NIGHT INTO SATURDAY.

TEMPS WILL BE NEAR TO BELOW NORMAL. IF WE DO HAPPEN TO HAVE A CLOUDY
AND SHOWERY DAY...MAX TEMPS COULD STRUGGLE TO GET OUT OF THE 60S.
VISE VERSA...IF WE CLEARED OUT WE COULD HAVE SOME COOL NIGHTS WITH
TEMPS WELL DOWN INTO THE 50S. FORECAST TEMPS ARE A COMPROMISE WITH
HIGHS GENERALLY IN THE 70S AND LOWS 55 TO 60.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
A FEW SHOWERS CONTINUE TO REDEVELOP ALONG WEAKENING COLD FRONT
OVER NE OH. STRATUS LAYER SLOLY LIFTING BUT EXPECT MVFR CEILINGS
FOR A WHILE LONGER ACROSS MUCH OF INLAND NE OH/NW PA. SURFACE
TROUGH AND SHORT WAVE OVER CENTRAL GREAT LAKES WILL LIFT OUT TODAY
BUT SHOWERS AND STORMS WILL LIKELY DEVELOP IN SPIRAL BAND TYPE
CONFIGURATION ACROSS NW OHIO BY LATE MORNING AND ELSEWHERE THIS
AFTERNOON FROM WEST TO EAST. LOCALIZED MVFR CEILINGS/VSBY...
PERHAPS BRIEF IFR VSBY IN HEAVIER SHOWERS/TSTORMS. ACTIVITY
SHOULD SHIFT EAST THIS EVENING. LARGE PATCH OF MVFR STRATOCUMULUS
OVER NORTHERN AND WESTERN GREAT LAKES SHOULD REDEVELOP ACROSS THE
AREA LATER TONIGHT OR EARLY MON MORN.

.OUTLOOK...UPPER LOW/TROUGH ALOFT WILL BE OVERHEAD MONDAY AND
EXPECT DIURNAL CLOUDS AND SHOWERS/TSTORMS TO DEVELOP DURING THE
DAYTIME HEATING. VFR CONDITIONS EXPECTED AS HIGH PRESSURE
SPREADS OVER THE REGION TUESDAY AND WEDNESDAY. NEXT COLD FRONT
WITH THE CHANCE OF SHOWERS/STORMS EXPECTED LATER WED NIGHT/THUR.

&&

.MARINE...
SOUTHWEST WIND WILL GRADUALLY LIGHTEN UP AS FRONT PASSES EAST BUT
PASSAGE OF TROUGH THIS AFTERNOON AND THE CHANCE OF CONVECTIVE
SHOWERS/STORMS MAY MAKE THE LAKE A BIT CHOPPY. WIND SHOULD SHIFT
MORE TO W OR NW ON MONDAY AS NEXT TROUGH SLIDES SOUTHEAST ON MONDAY
AND PASSAGE OF TROUGH COMBINED WITH COLD AIR ALOFT SHOULD PROVIDE
SMALL CRAFT ADVISORY CRITERIA BY LATER MONDAY. JUST AS QUICKLY...
THE GRADIENT WILL RELAX ON TUESDAY AS SURFACE HIGH BUILDS EAST AND
RETURN SW FLOW WILL DEVELOP. CONSENSUS TIMING ON NEXT COLD FRONT IS
THURSDAY MORNING AND WILL SHIFT WIND TO NNW ON THURSDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, Jun 29, 4:30 AM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
530 AM EDT SUN JUN 29 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-300930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
530 AM EDT SUN JUN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SEVERE STORMS ARE POSSIBLE MONDAY AS AN UPPER LEVEL
TROUGH DEEPENS AND COLDER AIR ALOFT MOVES ACROSS LAKE ERIE. THE
MAJOR THREAT WOULD BE FROM LOCALIZED LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 29, 11:58 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1258 PM EDT SUN JUN 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HAIL             EDINBORO                41.87N 80.12W
06/29/2008  E0.88 INCH       ERIE               PA   TRAINED SPOTTER

1212 PM     HAIL             1 N CONNEAUTVILLE       41.77N 80.37W
06/29/2008  E1.00 INCH       CRAWFORD           PA   PUBLIC

1248 PM     HAIL             WATTSBURG               42.00N 79.81W
06/29/2008  E0.88 INCH       ERIE               PA   PUBLIC

&&

KING

The radar

The Pittsburgh radar (KPBZ), 95 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trumbull

When
June 29, 12:20 PM EST to 12:25 PM EST
Where
Trumbull County, Fowler to Gustavus
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.320, -80.650

Several trees were reported down in Fowler and Gustavus Townships.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118542.